Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 48, NWS Austin/San Antonio, TX

October 4, 2009Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 4, 2009, 3:12 AM CDT for Bexar County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2009, 3:12 AM CDT (08:12 UTC)
Expired
Oct 4, 2009, 5:15 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 51 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:00 AM CDTFLASH FLOOD2 N Windcrest, TXWEIDNER RD AT SCHERTZ RD CLOSED NUMEROUS RDS CLOSED IN CO.
Oct 4, 5:25 AM CDTFLASH FLOOD2 Ne Terrell Hills, TXAUSTIN HIGHWAY AT IRA LEE ROAD CLOSED DUE TO HIGH WATER. THERE WERE NUMEROUS ROADS CLOSED ACROSS NORTHEAST SAN ANTONIO AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2963 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2963 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
3.5
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 040812
FFWEWX
TXC029-041015-
/O.NEW.KEWX.FF.W.0048.091004T0812Z-091004T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 AM CDT SUN OCT 4 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEXAR COUNTY...

* UNTIL 515 AM CDT.

* AT 312 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
   WINDCREST...UNIVERSAL CITY...TERRELL HILLS...SAN ANTONIO...OLMOS  
   PARK...LIVE OAK...LEON VALLEY...KIRBY...HELOTES AND ALAMO HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET 
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT 
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED 
AREA. TURN AROUND DONT DROWN.

&&

LAT...LON 2964 9842 2947 9818 2919 9840 2930 9876
      2963 9872

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 12:06 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 4, 12:06 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1206 AM CDT SUN OCT 4 2009

.DISCUSSION...
SEE AVIATION SECTION BELOW.

&&

.AVIATION...
NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST THINKING WITH IFR
CONDITIONS EITHER FORECAST OR ALREADY PREVAILING AND FORECAST TO
CONTINUE INTO SUNDAY MORNING BEFORE IMPROVING. ALTHOUGH
THUNDERSTORMS ARE NOT EXPLICITLY FORECAST AT TERMINALS...ISOLATED
THUNDERSTORMS WILL BE IN THE AREA. MVFR CONDITIONS WILL PREVAIL
AREA-WIDE BY 15Z SUNDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO SUNDAY...WITH SHORT-LIVED IFR CONDITIONS
POSSIBLE WITH THE STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 945 PM CDT SAT OCT 3 2009/

UPDATE...
RAIN BECOMING MORE SCATTERED.

DISCUSSION...
SHOWERS OVER THE EASTERN HALF OF THE CWA IS BECOMING MORE
SCATTERED AS AREA OF RAINFALL MOVES OUT OF THE SOUTHEASTERN
COUNTIES. HAVE DECREASED POPS FOR THE REST OF THE EVENING AND
REMOVED THE MENTION OF HEAVY RAIN. HAVE ALSO ADJUSTED TEMPS AND
DEW POINTS TO ACCOUNT FOR HOURLY TRENDS. THE REMAINDER OF THE
FORECAST LOOKS GOOD.

PREV DISCUSSION... /ISSUED 630 PM CDT SAT OCT 3 2009/

AVIATION... A MIX OF PREVAILING VFR AND MVFR CONDITIONS WILL
DETERIORATE TO IFR TONIGHT AT I-35 TAF SITES WITH NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS CONTINUING. AT KDRT...CONDITIONS WILL
DETERIORATE TO THE LOWER-END OF MVFR BUT ARE CURRENTLY NOT
EXPECTED TO DIP INTO IFR. IMPROVEMENT TO MVFR IS FORECAST AT I-35
TAF SITES BETWEEN 14-16Z SUNDAY ALTHOUGH CONVECTION WILL CONTINUE
AND MAY LIMIT VSBYS/CIGS TO IFR. THE LOW LEVEL FLOW WILL BECOME
SOUTHERLY LATE TONIGHT OR EARLY SUNDAY WHEN THE WARM FRONT PUSHES
THROUGH.

PREV DISCUSSION... /ISSUED 236 PM CDT SAT OCT 3 2009/

DISCUSSION...
THIS AFTERNOON ELEVATED SHOWERS AND EMBEDDED THUNDERSTORMS WERE
INCREASING IN AREAL COVERAGE ACROSS SOUTH CENTRAL TEXAS AS AN
IMPULSE IN THE SOUTHWEST FLOW ALOFT TRAVERSES TEXAS. THERE WILL
BE LOCALLY HEAVY RAINFALL THIS EVENING...HOWEVER THE SPEED OF
THE SHOWERS AND THUNDERSTORMS SHOULD LIMIT THE AMOUNT OF RAINFALL
THAT FALLS AT ANY ONE LOCATION. MINOR URBAN AND STREET FLOODING
IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE AUSTIN AND SAN
ANTONIO METRO AREAS. PACIFIC MOISTURE FROM THE REMNANTS OF
OLAF WILL COMBINE WITH THE LOW LEVEL GULF MOISTURE TO PRODUCE
THE LOCALLY HEAVY RAINFALL THIS EVENING AND SUNDAY.

A WARM FRONT IS CURRENTLY LOCATED ACROSS DEEP SOUTH TEXAS. THIS
FEATURE WILL LIFT SLOWLY NORTHWARD OVERNIGHT. ORGANIZED CONVECTION
WILL OCCUR ALONG AND NORTH OF THIS BOUNDARY. THE WARM FRONT IS
EXPECTED TO BE NORTH OF OUR CWFA BY SUNDAY AFTERNOON. THUS THE
THREAT OF LOCALLY HEAVY RAINFALL WILL SHIFT TO OUR NORTHEAST
COUNTIES ON SUNDAY MORNING.

SOUTH CENTRAL TEXAS WILL BE IN A WARM AND HUMID AIRMASS ON MONDAY
WITH ANOTHER WEAK UPPER LEVEL IMPULSE TRAVERSING THE REGION.
HOWEVER LOW LEVEL CONVERGENCE WILL BE LACKING...THUS EXPECT
ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
MONDAY.

RAIN CHANCES WILL BE ON THE INCREASE ON TUESDAY INTO WEDNESDAY AS
ANOTHER COLD FRONT MOVES INTO SOUTH CENTRAL TEXAS. THIS FRONT IS
LIKELY TO STALL ACROSS OUR REGION ON WEDNESDAY BEFORE RETURNING
NORTHWARD AS A WARM FRONT WEDNESDAY NIGHT.

A STRONGER COLD FRONT IS EXPECTED BY NEXT WEEKEND. THIS FRONT WILL
LIKELY REACH THE COAST BY NEXT SATURDAY NIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THIS FROPA MAINLY FRIDAY NIGHT
INTO SATURDAY. A DRIER AIRMASS WILL FINALLY OVERSPREAD SOUTH
CENTRAL TEXAS BY NEXT SUNDAY...GIVING SOUTH CENTRAL TEXAS A BREAK
FROM THE WARM AND HUMID WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  79  72  91  76 /  90  80  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  68  80  72  91  75 /  90  80  30  20  20
NEW BRAUNFELS MUNI AIRPORT     69  84  72  91  75 /  90  70  30  20  20
BURNET MUNI AIRPORT            66  78  69  89  74 /  90  80  30  20  20
DEL RIO INTL AIRPORT           71  87  72  93  75 /  70  40  20  20  20
GEORGETOWN MUNI AIRPORT        67  79  71  90  74 /  90  80  30  20  20
HONDO MUNI AIRPORT             71  86  74  92  75 /  90  60  20  10  10
SAN MARCOS MUNI AIRPORT        69  82  76  91  75 /  90  70  30  20  20
LA GRANGE - FAYETTE REGIONAL   73  82  74  91  75 /  90  80  30  20  20
SAN ANTONIO INTL AIRPORT       71  83  75  91  77 /  90  70  20  20  20
STINSON MUNI AIRPORT           71  86  76  92  76 /  90  60  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/11
Hazardous weather outlook, Oct 3, 3:00 PM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT SAT OCT 3 2009

TXZ171>173-183>194-202>209-217>225-228-041030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
300 PM CDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH CENTRAL TEXAS
TONIGHT. THIS FEATURE WILL COMBINE WITH DEEP ATMOSPHERIC MOISTURE
AND RESULT IN SHOWERS AND THUNDERSTORMS OVERNIGHT. MOST OF THE
RAINFALL WILL BE BENEFICIAL...HOWEVER THERE IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE ONE
HALF OF AN INCH TO ONE AND A HALF INCHES OVERNIGHT...WITH ISOLATED
HIGHER TOTALS OF TWO INCHES OR MORE POSSIBLE.

.DAY TWO...SUNDAY...
THE CHANCE FOR LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MIDDAY
ON SUNDAY. THE THREAT OF HEAVY RAINFALL WILL END AS A WARM FRONT
MOVES NORTHWARD ACROSS SOUTH CENTRAL TEXAS. NEW RAINFALL AMOUNTS
ON SUNDAY WILL BE SIMILAR TO SATURDAY WITH WIDESPREAD TOTALS OF ONE
HALF OF AN INCH TO ONE INCH WITH ISOLATED HIGHER TOTALS OF TWO
INCHES.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:11 PM CDTFlash Flood WarningEWXBastrop, Fayette2 hr
Oct 3, 9:25 PM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays110 min
Oct 4, 12:04 AM CDTAreal Flood AdvisoryEWXBexar116 min
Oct 4, 12:57 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Wilson108 min
Oct 4, 3:06 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays114 min
Oct 4, 3:59 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 19 more21 hr
Oct 4, 4:41 AM CDTFlash Flood WarningEWXGonzales, Guadalupe, Wilson2 hr
Oct 4, 5:11 AM CDTFlash Flood WarningEWXBexar2 hr
Oct 4, 5:55 AM CDTFlash Flood WarningEWXComal, Guadalupe80 min
Oct 4, 6:36 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio114 min
Oct 4, 6:46 AM CDTFlash Flood WarningEWXDeWitt, Gonzales4 hr
Oct 4, 7:07 AM CDTFlash Flood WarningEWXBexar3 hr
Oct 4, 7:15 AM CDTFlash Flood WarningEWXComal, Guadalupe, Wilson3 hr
Oct 4, 8:25 AM CDTAreal Flood AdvisoryEWXKarnes110 min
Oct 4, 8:41 AM CDTFlash Flood WarningEWXLavaca3 hr
Oct 4, 12:26 PM CDTRiver Flood WarningEWXDeWitt69 hr
Oct 4, 12:26 PM CDTRiver Flood WarningEWXDeWitt45 hr
Oct 4, 12:35 PM CDTRiver Flood WarningEWXComal, Guadalupe4 hr
Oct 4, 1:16 PM CDTRiver Flood WarningEWXBexar, Wilson30 hr
Oct 4, 1:16 PM CDTRiver Flood WarningEWXBexar27 hr
Oct 4, 1:19 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Llano, Travis, Williamson116 min
Oct 4, 2:34 PM CDTAreal Flood AdvisoryEWXBastrop, Lee116 min
Oct 4, 3:07 PM CDTAreal Flood AdvisoryEWXCaldwell113 min
Oct 4, 3:26 PM CDTFlash Flood WarningEWXLee78 min
Oct 4, 3:46 PM CDTAreal Flood AdvisoryEWXFayette119 min
Oct 4, 5:22 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Lavaca3 hr
Oct 4, 6:34 PM CDTSevere Thunderstorm WarningEWXVal Verde56 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.